Alert archive / Nevada / Wind Advisories in 2017

Wind Advisory 26, NWS Elko, NV

November 15, 20176 counties in Nevada

NWS Elko, NV issued this wind advisory at Nov 15, 2017, 2:53 PM PST for 6 counties in Nevada. It took effect at Nov 16, 2017, 4:00 AM PST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Nov 15, 2017, 2:53 PM PST (22:53 UTC)
In effect from
Nov 16, 2017, 4:00 AM PST
Expired
Nov 16, 2017, 10:00 PM PST
In force
18 hr
Issued by
NWS Elko, NV

Counties Elko County, NV, Eureka County, NV, Humboldt County, NV, Lander County, NV, Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 91 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2017-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2017-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3633 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

554 
WWUS75 KLKN 152253
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
253 PM PST Wed Nov 15 2017

NVZ035>038-040-041-161700-
/O.NEW.KLKN.WI.Y.0026.171116T1800Z-171117T0300Z/
White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-Northwestern Nye County-
Northeastern Nye County-
253 PM PST Wed Nov 15 2017

...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM PST THURSDAY...

The National Weather Service in Elko has issued a Wind Advisory...
which is in effect from 10 AM to 7 PM PST Thursday. 

* WINDS...Southwest 15-30 mph with gusts 35-50 mph. Highest winds
  expected at higher elevations, summits and passes, where 
  isolated gusts up to 60+ mph are possible. 

* TIMING...Strongest winds will occur in the late afternoon and
  early evening hours.

* IMPACTS...Motorists should exercise caution while driving in the
  wind advisory area. Be alert to sudden gusts of wind which may
  cause you to lose control of your vehicle. Extra attention
  should be given to cross winds when driving on north to south
  oriented roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

NVZ030-161700-
/O.EXT.KLKN.WI.Y.0025.000000T0000Z-171117T0300Z/
Humboldt County-
253 PM PST Wed Nov 15 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM PST THURSDAY...

* WINDS...Southwest 15-30 mph with gusts 35-50 mph. Highest winds
  will occur over western Humboldt county as well on higher
  elevations, summits and passes, where isolated gusts up to 60+
  mph are possible.

* TIMING...Strongest winds will occur in the late afternoon and
  early evening hours.

* IMPACTS...Motorists should exercise caution while driving in the
  wind advisory area. Be alert to sudden gusts of wind which may
  cause you to lose control of your vehicle. Extra attention
  should be given to cross winds when driving on north to south
  oriented roads. Areas of blowing dust will also be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

84
2 follow-up statements
406 
WWUS75 KLKN 161008
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
208 AM PST Thu Nov 16 2017

NVZ030-170300-
/O.CAN.KLKN.WI.Y.0025.000000T0000Z-171117T0300Z/
/O.EXB.KLKN.WI.Y.0026.171116T1200Z-171117T0300Z/
Humboldt County-
208 AM PST Thu Nov 16 2017

...WIND ADVISORY IN EFFECT UNTIL 7 PM PST THIS EVENING...

The National Weather Service in Elko has issued a Wind Advisory...
which is in effect until 7 PM PST this evening. 

* WINDS...Southwest 15-30 mph with gusts 35-50 mph. Highest winds
  will occur over western Humboldt county as well on higher  
  elevations, summits and passes, where isolated gusts up to 60+ 
  mph are possible. 

* TIMING...Strongest winds will occur in the late afternoon and 
  early evening hours.

* IMPACTS...Motorists should exercise caution while driving in
  the wind advisory area. Be alert to sudden gusts of wind 
  which may cause you to lose control of your vehicle. Extra 
  attention should be given to cross winds when driving on 
  north to south oriented roads. Areas of blowing dust will 
  also be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

NVZ035>038-040-041-170300-
/O.CON.KLKN.WI.Y.0026.171116T1800Z-171117T0300Z/
White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-Northwestern Nye County-
Northeastern Nye County-
208 AM PST Thu Nov 16 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
7 PM PST THIS EVENING...

* WINDS...Southwest 15-30 mph with gusts 35-50 mph. Highest 
  winds expected at higher elevations, summits and passes, where 
  isolated gusts up to 60+ mph are possible. 

* TIMING...Strongest winds will occur in the late afternoon and 
  early evening hours.

* IMPACTS...Motorists should exercise caution while driving in
  the wind advisory area. Be alert to sudden gusts of wind 
  which may cause you to lose control of your vehicle. Extra 
  attention should be given to cross winds when driving on 
  north to south oriented roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
615 
WWUS75 KLKN 162238
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
238 PM PST Thu Nov 16 2017

NVZ035>038-040-041-170600-
/O.EXT.KLKN.WI.Y.0026.000000T0000Z-171117T0600Z/
White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-Northwestern Nye County-
Northeastern Nye County-
238 PM PST Thu Nov 16 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM PST THIS EVENING...

* WINDS...Southwest 15-30 mph with gusts 35-50 mph. Highest 
  winds expected at higher elevations, summits and passes, where 
  isolated gusts up to 60+ mph are possible. 

* TIMING...Strongest winds will occur in the late afternoon and 
  early evening hours.

* IMPACTS...Motorists should exercise caution while driving in 
  the wind advisory area. Be alert to sudden gusts of wind 
  which may cause you to lose control of your vehicle. Extra 
  attention should be given to cross winds when driving on 
  north to south oriented roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

NVZ030-170300-
/O.CON.KLKN.WI.Y.0026.000000T0000Z-171117T0300Z/
Humboldt County-
238 PM PST Thu Nov 16 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST THIS EVENING...

* WINDS...Southwest 15-30 mph with gusts 35-50 mph. Highest winds
  will occur over western Humboldt county as well on higher 
  elevations, summits and passes, where isolated gusts up to 60+ 
  mph are possible. 

* TIMING...Strongest winds will occur in the late afternoon and 
  early evening hours.

* IMPACTS...Motorists should exercise caution while driving in 
  the wind advisory area. Be alert to sudden gusts of wind 
  which may cause you to lose control of your vehicle. Extra 
  attention should be given to cross winds when driving on 
  north to south oriented roads. Areas of blowing dust will 
  also be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

84

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Nov 15, 2:44 PM PST, 9 minutes earlier.

Area forecast discussion, Nov 15, 2:44 PM PST, 9 minutes before
Area Forecast Discussion
National Weather Service Elko NV
244 PM PST Wed Nov 15 2017

.SYNOPSIS...Next storm system will work into northern Nevada
tonight and spread south across the region on tomorrow. Gusty
winds and widespread valley rain and mountain snow showers
expected. Colder temps behind the frontal passage will switch
valley rain to snow tomorrow night into Friday, with light snow
accumulations possible. Dry conditions with temps rebounding for
the weekend before the next system begins to impact the region
early next week.

&&

.SHORT TERM...Tonight through Friday. Models have slowed somewhat
from previous runs and are now expecting a slight increase in
residence time of Pacific moisture ahead of the approaching
trough. This has led to increase in overall QPF across northern
NV, but with the delay in the colder air behind the frontal
passage tomorrow night into Friday, snow amounts have been
tempered a bit. Otherwise models in good agreement in overall
timing and placement with this system.

Beginning to see thick cloud shield and rain developing over
northern NV this afternoon and will increase overnight. Jet
strengthens and dips south tomorrow ahead of the approaching trof.
Plenty of spillover moisture expected with IVT values topping out
over 400-500, which is +3-5 standard deviation anomalies. Precip
will slowly expand into central NV tomorrow afternoon. Airmass
will be relatively warm so expect widespread rain with snow levels
through tomorrow afternoon generally above 7000-8000ft. Tomorrow
night into Friday morning, cold front sweeps south, dropping snow
levels down to valley floors. The bulk of precip will have exited,
so only minor accumulations of snow expected. Refreeze could be
an issue tomorrow night into Friday morning with the rapidly
dropping temps. Snow showers will end from west to east Friday.
Liquid precip amounts of 0.25 to 0.75 inches possible generally
along and north of US 50. Higher amounts possible in northern Elko
county. Snow amounts will generally be less than an inch across
valleys of northern and eastern NV. Mountains in northern Elko
county and Rubies could pick up 3-8+ inches. Winter Weather
Advisory for northern Elko county and a Winter Storm Warning for
Ruby Mountains have been issued for 4PM Thursday to 4PM Friday
for the combination of snow and strong winds leading to areas of
blowing and drifting snow.

Winds have been slow to pick up so far today, but expecting an
increase overnight and tomorrow with the strong jet moving overhead
and the NAEF 700mb wind anomalies around 3 SD. Wind Advisory
continues for Humboldt county through tomorrow and have issued
Wind Advisory for Lander/Eureka, White Pine, northern Nye and
southwest Elko counties for tomorrow.

Nighttime temps will only dip down into the upper 30s to 40s tonight
with ample cloud cover and mixing expected. Temps tomorrow will
generally top out in the 40s under the rain in the north to 50s in
the central ahead of the precip. Expect much colder conditions on
Friday with highs only in the 30s to lower 40s.

.LONG TERM...Friday night through next Wednesday.

Friday night through Sunday. This should be a dry period. In the
wake of Thursday-Friday morning's system, weak ridging with an
influx of cooler and drier air will allow skies to clear out by
early Saturday morning. Looking for a couple of very cold nights
Friday night and Saturday night. Overnight lows in the high
valleys of northern Elko County will dip to near zero with teens
and single digits elsewhere. High temperatures will struggle to
get out of the 30s Friday, rise through the 40s Saturday, then
reach the 50s in some areas Sunday.

Sunday night through Wednesday. Another Pacific system will
spread some precipitation across northern Nevada beginning Sunday
night and then models indicate a weak cold front will move through
a weakening ridge pattern Monday to bring rain to much of the LKN
CWFA. Pacific high pressure is expected to strongly amplify by
mid-week, allowing a northerly flow aloft to set up over eastern
Nevada. Snow levels will lower a bit in this scenario and there
will be some lingering shower activity mainly across Elko County.
Low temperatures will range from the mid 20s to the mid 30s. High
temperatures will generally be in the 50s.

&&

.AVIATION...VFR conditions should hold at KWMC KEKO KELY and KTPH
through through 12Z Thursday. After 12z ceilings will likely
become intermittent MVFR at KWMC and KEKO as precipitation becomes
more widespread. South to southwest winds gusting as high as 40
mph will be possible Thursday afternoon and evening.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 4 PM Thursday to 4 PM PST Friday
for Northern Elko County.

Wind Advisory until 7 PM PST Thursday for Humboldt County.

Wind Advisory from 10 AM to 7 PM PST Thursday for Northeastern
Nye County-Northern Lander County and Northern Eureka County-
Northwestern Nye County-Southern Lander County and Southern
Eureka County-Southwestern Elko County-White Pine County.

Winter Storm Warning from 4 PM Thursday to 4 PM PST Friday for
Ruby Mountains/East Humboldt Range.

&&

84/92/92
Hazardous weather outlook, Nov 15, 2:33 AM PST, 12 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Elko NV
233 AM PST Wed Nov 15 2017

NVZ030-031-033>041-161045-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains/East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
233 AM PST Wed Nov 15 2017

This hazardous weather outlook is for portions of Nevada...north
central Nevada...northeast Nevada...northwest Nevada and south
central Nevada.

.DAY ONE...Today and tonight.

A potent, moist storm system will impact much of northern and
central Nevada starting this afternoon. Winds will begin to pick
up out of the southwest during the afternoon hours Wednesday,
bringing gusts 20-35 mph. Higher gusts 40-60 mph or higher
possible across western NV and on higher elevations and passes. A
Wind Advisory is in effect for Humboldt county this morning
through tonight.

Valley rains and mountain snows will begin in northwest Nevada
this afternoon and spread across northern Nevada this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The storm system will expand across most of the state Thursday and
Friday, finally exiting Friday evening.

Liquid precip amounts of 0.25-0.75 inches or more are possible
through Friday morning. Colder air will begin to infiltrate the
region and switch rain over to snow Thursday night into Friday
morning. Some light valley snow accumulations will be possible,
mainly north of US 50 with a few inches possible over higher
valleys across northeast NV. Snow may actually reach into southern
parts of White Pine and northern Nye Counties. A Winter Storm
Watch for northern Elko county and the Ruby Mountains has been
issued for snow and strong winds leading to possible areas of
blowing and drifting snow.

Finally, temperatures are likely to drop sharply Thursday night
into Friday morning behind the cold front passage. This could lead
to areas of flash freeze, resulting in slick sidewalks, driveways
and roadways. Highs on Friday may struggle to climb out of the
30s.

For the weekend, expect a slight rebound in temperatures and dry
conditions. Another system could impact the region early next
week.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report weather phenomena according to
standard operating procedure.

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 3:05 PM PSTWinter Storm WarningLKNElko, White Pine49 hr
Nov 15, 3:05 PM PSTWinter Weather AdvisoryLKNElko49 hr

Nearby

Wind Advisories in Nevada, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.